Another ‘black box’ warning
Late last month, the Food and Drug Administration ruled that makers of the drug metoclopramide must put the strongest so-called black-box warning on the product’s package insert. Also sold as Reglan, Octamide and Maxolon, metoclopramide is used to treat certain gastrointestinal problems. If taken chronically, it can cause a serious neurological disorder called tardive dyskinesia (TD).
Metoclopramide is used to treat the slow stomach-emptying that can occur in diabetes, and as a second-line treatment for heartburn caused by gastroesophageal reflux. It’s sometimes used for the nausea and vomiting that accompany cancer treatment, and migraines.
The drug stimulates the stomach to move things along, reducing fullness and reflux of the stomach’s contents. It also quashes the urge to vomit. It works by blocking dopamine, a neurochemical that induces vomiting and stomach-slowing.
What is TD?
Tardive dyskinesia is a disorder in which the tongue, mouth and jaw move uncontrollably in abnormal ways. Movements can include eye-blinking and face-jerking, and can occur elsewhere on the body. The movements are “pretty much constant,” says Dr. Jeff Bronstein, a neurologist at UCLA’s David Geffen School of Medicine, except during sleep.
The disorder can persist for months and years, and in some cases appears to be permanent. Severity can vary, Bronstein says. “Some people can get so bad it’s hard for them to eat and swallow because of their tongue movements. And obviously, cosmetically, it’s horrible.”
Tardive dyskinesia occurs as a side effect of drugs that block dopamine. Once diagnosed, patients are usually taken off the drug. “In some patients, the symptoms get better,” says Dr. Joseph Jankovic, a neurologist at Baylor College of Medicine in Houston. “But in many cases, it becomes a permanent neurological disorder.” No standard therapy exists, but various drugs have been used as treatments.
Do other drugs cause it?
Antipsychotics such as Haldol and Thorazine also block dopamine receptors, and their long-term use has long been known to cause TD. Studies estimate that the disorder ultimately occurs in up to 25% of patients taking dopamine-blocking drugs.
These days, psychiatrists reach for newer drugs called atypical antipsychotics, such as Zyprexa and Clozaril, which have a lower propensity to cause tardive dyskinesia.
Because psychiatrists have experience using dopamine-blocking drugs, they know of the risk of tardive dyskinesia and watch for its symptoms, Jankovic says. Metoclopramide, on the other hand, “is prescribed by internists or gastroenterologists who are not necessarily familiar with the recognition of tardive dyskinesia.”
How big is the risk?
Jankovic analyzed all 443 tardive dyskinesia patients seen over 25 years at his Baylor clinic. Prior to 2000, the antipsychotic Haldol was the main culprit; since then, metoclopramide has moved to first place.
“It is a public health problem,” Jankovic says. “Many of these patients who have metoclopramide-induced movement disorders aren’t recognized until . . . they’re at pretty advanced stages of the disease.”
The main way to limit the risk is by limiting how long the drug is used. The drug is already labeled for short-term use, defined as four to 12 weeks. But a 2007 FDA study found that 20% of patients were prescribed the drug for longer than this.
These studies provide, in part, the basis for the FDA’s decision to require a boxed warning, which is aimed at alerting physicians, says FDA spokeswoman Rita Chappelle. “We’ve known for years that tardive dyskinesia was a concern with this drug, but what we’re trying to highlight in the box is the risk of chronic use.”
Are there alternatives?
Yes. Unlike metoclopramide, the antinausea drug Zofran doesn’t block dopamine. There are prescription-strength drugs for reflux that reduce gastric acid rather than increase motility, such as the H2 blockers Zantac and Tagamet and the proton pump inhibitors Prilosec and Prevacid.
“Metoclopramide, clearly, is an effective drug,” Jankovic says. “But if the drug has to be used for longer than a few weeks, then I think it’s prudent to switch the patient to these other drugs -- even if they’re less effective.”